Coumadin and turmeric make dangerous mix

People's Pharmacy

June 19, 2005|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,King Features Syndicate

I started taking turmeric to help my psoriasis. Then I developed a severe rash and stopped the turmeric. My biggest concern is that I take Coumadin. When I went in for a routine blood test, my doctor told me that my blood was extremely thin. I was told to come in immediately for a vitamin-K shot to reverse this effect.

Thanks for alerting us to a potentially life-threatening interaction between Coumadin (warfarin) and turmeric. Another reader reported liver-enzyme elevation with this spice. These cases demonstrate that herbal remedies can have serious side effects or interactions and are not appropriate for everyone.

I read that high-fructose corn syrup raises triglycerides, part of the cholesterol count. I eliminated corn syrup from my diet, and my triglycerides dropped significantly. But why did I lose 15 pounds and three inches from my waist with no dieting?

Research has shown that a high-fructose diet can boost triglyceride levels in men. High-fructose corn syrup is found in soft drinks, breakfast cereals, snacks and other processed foods. Some experts have proposed that high-fructose corn syrup in soft drinks and fruit juices is contributing to the obesity epidemic (American Journal of Clinical Nutrition, October 2004). By eliminating this sweetener from your diet, you apparently selected lower-calorie alternatives that helped you lose weight.

A person recently wrote to you about pharmacists refusing to fill birth-control prescriptions because of their religious beliefs. You didn't mention that many women are prescribed birth-control pills for reasons that have little or nothing to do with birth control. Oral contraceptives are often prescribed for painful menstrual cramps and ovarian cysts, among other problems.

You raise an interesting issue. A pharmacist who refuses to dispense birth-control pills or emergency contraceptives on moral grounds may have to rethink this stance. Many medications have multiple uses.

I've been using Renova cream for wrinkles, and I wonder if using it in the summer will make my wrinkles worse. We go to the beach once in a while and go out in the sun every day. Should I stop using the cream in the summer?

The active ingredient in Renova, tretinoin, was originally developed as Retin-A to treat acne. Dermatologists discovered that this topical form of vitamin A also had the surprising side effect of smoothing fine wrinkles and reducing damage from sun exposure. Tretinoin does increase sensitivity to sunburn. A strong sunscreen, a hat and protective clothing are essential. Frequent sun exposure causes premature aging, reversing the benefits of Renova. Please discuss this with your dermatologist.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, N.Y. 10019, or e-mail them via their Web site: www.peoples pharmacy.org.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.